How many people would you guess struggle with insufficient sleep every night? Perhaps you are one of them, or maybe you aren’t, but according to the website SleepHealth, they estimate 70 percent of adults in the United States have trouble sleeping at least one night a week, and a total of 50 to 70 million people struggle annually. In addition to that statistic, 11 percent of these individuals report an inability to sleep every night.
Sleep deprivation has increased over the last 30 years, which can in part be blamed on the blurred lines between work life and home life.
Technology, such as video games and social media, have also made the problem more difficult to contain. Due to this, 25 percent of adults report poor sleep at least 15 out of 30 days each month. Sleep loss can cause car accidents, on-the-job accidents, and transportation tragedies such as bus crashes.
Studies have shown that those who drive drowsy pose the same risk of having an accident as those who drive drunk. With so many struggling with an inability to sleep, we have seen a push to promote medications to increase our amount of sleep. Unfortunately, drugs such as estazolam, though designed to treat common disorders, can still present immediate dangers such as dependence that can lead to addiction.
Addiction has become one of the most prominent diseases in the United States, and benzodiazepines have become notorious for making the problem worse. Estazolam was made for short-term use only, but abuse of benzo medications is a growing problem worldwide.
There are more benzodiazepines prescribed in the world than any other medications. Benzos were an alternative to barbiturates, which were phased out of use due to their addictive characteristics. Estazolam has become one of the more popular medicines on the market to treat anxiety, sleep disorders, and in some cases, seizures. Unfortunately, despite their high usage rate, running out of or stopping alone can be dangerous. If you want to stop using benzos, you must reach out for help to avoid potentially fatal outcomes.
Below we will discuss more in detail about the dangers of estazolam withdrawal, and how these consequences can be avoided.
Estazolam belongs in a class of drugs known as central nervous system (CNS) depressants. Other drugs, such as alcohol and barbiturates, fall into the same category. They are meant to create anxiolytic feelings as well as hypnotic effects in the body. CNS medications produce these results by suppressing the excitability of the nervous system, which results in the user feeling relaxed cognitively and physically.
Depressants cause adverse effects ranging from tolerance to addiction, and they are only meant to be used for four weeks at a time or less.
If you become tolerant of the drug, it can increase the symptoms you were attempting to treat. It can also lead to fatalities if you are not monitored carefully. It is important to be aware of the withdrawal symptoms estazolam can cause.
Estazolam and other benzo drugs share a common trait – physical dependence is possible with prolonged usage. One way this occurs is when tolerance develops, which requires someone to take higher doses of estazolam to achieve their desired effect. Another way for this to happen is by experiencing withdrawal symptoms when reducing or stopping use.
The drug possesses a short half-life that can remain in the body for 10 to 24 hours, and it takes about two to three days for it to be eliminated from the body completely.
Some of the most common symptoms of estazolam withdrawal include:
Ready to get Help?
We’re here 24/7. Pick up the phone.
When someone attempts to quit using estazolam after a prolonged period, they will likely enter into withdrawal. Since the half-life of the medication is 10 to 24 hours, it means many will develop symptoms around three to four days, but they can start sooner. The signs and timeline will vary from one person to another. The initial phase of withdrawal will include anxiety and insomnia, followed by the acute phase.
Withdrawal symptoms will start within this time, or by three days.
Withdrawal will take full effect during this stage, and someone will experience mental, emotional, and physical symptoms, such as pain, tremors, or insomnia.
Remaining active during withdrawal can help alleviate some of the effects, and at this point, the symptoms will begin to subside. For those who were unable to be active, you may still experience anxiety or insomnia.
Reaching this point is not easy, and if you have, you will be rewarded by withdrawal symptoms dissipating. For some, however, they could experience post-acute withdrawal syndrome (PAWS), which is when withdrawal symptoms can remain active months or years after cessation.
The purpose of detox is to avoid risks and dangers that can present themselves at a fragile time in a user’s life. Medical detoxification centers rely on cutting edge addiction science to overcome the worst of the symptoms, and being in the presence of medical professionals is the only way someone should stop using estazolam. Clinicians are available around the clock to ensure the process is smooth. If you are serious about sobriety, you must enter into detox.
The next step in the continuum of care will be determined by a thorough assessment by our staff in detox. Depending on the severity of the addiction, clinicians may decide to put you in a residential treatment center. If they deem you less of a threat to yourself with a safe environment outside treatment, you can potentially opt for outpatient treatment. If you feel you need help, you must call us today.
The State of SleepHealth in America. (n.d.). from https://www.sleephealth.org/sleep-health/the-state-of-sleephealth-in-america/
Well-Known Mechanism Underlies Benzodiazepines' Addictive Properties. (2012, April 19). from https://archives.drugabuse.gov/news-events/nida-notes/2012/04/well-known-mechanism-underlies-benzodiazepines-addictive-properties
National Institute on Drug Abuse. (2018, March 06). Prescription CNS Depressants. from https://www.drugabuse.gov/publications/drugfacts/prescription-cns-depressants
Post-Acute Withdrawal Syndrome (PAWS). (n.d.). from https://www.semel.ucla.edu/dual-diagnosis-program/News_and_Resources/PAWS